Alert archive / Oklahoma / Freeze Warnings in 2008

Freeze Warning 1, NWS Tulsa, OK

March 23, 200822 counties in Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this freeze warning at Mar 23, 2008, 4:29 AM CDT for 22 counties in Oklahoma; 4 counties in Arkansas. It took effect at Mar 23, 2008, 3:12 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2008, 4:29 AM CDT (09:29 UTC)
In effect from
Mar 23, 2008, 3:12 PM CDT
Expired
Mar 24, 2008, 9:00 AM CDT
In force
18 hr
Issued by
NWS Tulsa, OK
All 26 counties

Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Haskell County, OK, Latimer County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Pittsburg County, OK, Pushmataha County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 42 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this freeze warning went out at Mar 23, 4:04 AM CDT, 25 minutes earlier.

Area forecast discussion, Mar 23, 4:04 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
404 AM CDT SUN MAR 23 2008

.DISCUSSION...
A HIGH PRESSURE CENTER AT THE SURFACE OVER CENTRAL
CANADA WILL DROP INTO THE UNITED STATES OVER
THE NEXT 24 HOURS AND FORCE COOLER AND DRIER
AIR INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
BY MONDAY MORNING THE HIGH WILL BE OVER MISSOURI
WITH A RIDGE AXIS ACROSS FAR SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS.  INITIALLY TONIGHT THE
ENTIRE AREA WILL START OFF WITH LIGHT WINDS
AND CLEAR SKIES WHICH WILL ALLOW THE DRY AIR
TO COOL QUICKLY.  THE MAXIMUM TEMP FALL WILL OCCUR
ALONG AND EAST OF THE SURFACE RIDGE...WEST OF THIS
AXIS A LIGHT SOUTHERLY WIND SHOULD BLOW FROM TIME TO
TIME.  WITH LOCAL OFFICE POLICY SETTING MARCH 21ST
AS THE AVERAGE BEGINNING TO THE GROWING SEASON
IN OUR FORECAST AREA THE COLD TEMPERATURES FORECAST
FOR MONDAY MORNING REQUIRE THE ISSUANCE OF A FREEZE
WARNING FOR PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.  GIVEN IT WILL BE NEAR FREEZING IN MUCH OF
THE AREA TONIGHT WE WILL ISSUE A FROST ADVISORY FOR
THE REST OF OUR COUNTIES.

CONCERNS MONDAY QUICKLY SHIFTS TO FIRE WEATHER.  THE
DEVELOPING SOUTHERLY WINDS WILL OVERSPREAD THE AREA
ON MONDAY AND BECOMING GUSTY.  AT THIS TIME IT APPEARS
WE WILL BE A LITTLE SHY OF RED FLAG CRITERIA...BUT
THIS WILL NEED TO BE MONITORED ON THE DAY SHIFT WITH
A FIRE WEATHER WATCH POSSIBLY NEEDED IN PARTS OF THE
AREA MONDAY.

BY MID WEEK A COLD FRONT WILL DROP IN FROM THE NORTH
AND STALL IN OUR NORTHERN COUNTIES.  AS MOISTURE
RETURNS NORTH ON SEVERAL DAYS OF SOUTHERLY WINDS...
THERE WILL BE SOME CHANCE FOR SHOWERS AND THUNDERSTORMS
FROM LATE TUESDAY NIGHT INTO THE END OF THE WORK WEEK.
A SURFACE LOW WILL EVENTUALLY TRACK ACROSS OR NEAR THE
AREA BY FRIDAY WITH A BETTER CHANCE OF SHOWERS AND STORMS
HEN.

THE FRONT AND LOW PRESSURE SYSTEM LATER THIS WEEK APPEAR TO BE
AT OR BELOW AVERAGE IN STRENGTH FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  34  63  49 /   0   0   0   0
FSM   57  33  64  46 /   0   0   0   0
MLC   55  32  62  48 /   0   0   0   0
BVO   53  29  66  49 /   0   0   0   0
FYV   50  26  59  43 /   0   0   0   0
BYV   49  27  57  42 /   0   0   0   0
MKO   53  31  63  48 /   0   0   0   0
MIO   51  30  63  46 /   0   0   0   0
F10   53  33  62  48 /   0   0   0   0
HHW   58  34  62  47 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ062-OKZ063-OKZ068-OKZ069-
     OKZ072.

     FROST ADVISORY FROM 10 PM SUNDAY TO 9 AM MONDAY FOR OKZ049-
     OKZ053-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ070-OKZ071-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZE WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020.

     FROST ADVISORY UNTIL 9 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     FROST ADVISORY FROM 10 PM SUNDAY TO 9 AM MONDAY FOR ARZ029.

&&

SHORT TERM...15
LONG TERM....08
Hazardous weather outlook, Mar 22, 4:59 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT SAT MAR 22 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CDT SAT MAR 22 2008

...FREEZING TEMPERATURES POSSIBLE SUNDAY NIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

DISCUSSION...
THERE IS A SMALL CHANCE FOR SOME LIGHT RAIN ACROSS THE WESTERN AND
SOUTHERN PORTION OF THE FORECAST AREA THIS EVENING AS COLDER MID
LEVEL AIR MOVES TO THE SOUTH INTO THE REGION. TEMPERATURES TONIGHT
WILL BE COLDER...WITH LOWS BRIEFLY NEAR FREEZING ACROSS NORTHWEST
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
A WEAK FRONT WILL BRING A REINFORCING SHOT OF COOLER AND DRIER AIR
TO THE REGION FOR SUNDAY...WITH TEMPERATURES FALLING INTO THE
UPPER 20S TO LOW 30S ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS SUNDAY NIGHT. PORTIONS OF FAR NORTHWEST ARKANSAS MAY EVEN SEE
LOWS FALL INTO THE MID 20S. THE FIRE DANGER WILL INCREASE ON
MONDAY ACROSS NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS AS
DRIER AIR REMAINS OVER THE AREA...TEMPERATURES WARM INTO THE
60S...AND WINDS INCREASE FROM THE SOUTH TO AROUND 20 MILES PER
HOUR. SEVERAL WEAK UPPER LEVEL SYSTEMS WILL MOVE ACROSS THE REGION
NEXT WEEK WITH ONLY LIGHT RAIN OR A FEW SHOWERS EXPECTED. STRONGER
WINDS AND THUNDERSTORMS ARE EXPECTED LATER IN THE PERIOD AS A
STRONGER SYSTEM AND COLD FRONT MOVE THROUGH THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR AND PREPARE FOR POSSIBLE
WILDFIRES WHICH COULD SPREAD QUICKLY ON MONDAY...ESPECIALLY
NORTHWEST OF INTERSTATE 44.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:29 AM CDTFrost AdvisoryTSAChoctaw, Creek, Haskell, Latimer, McIntosh, Muskogee and 8 more24 hr
Mar 23, 3:11 PM CDTFire Weather WatchTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more12 hr
Mar 22, 9:01 PM CDTFrost AdvisoryTSABenton, Carroll, Madison, Washington12 hr

Nearby

Freeze Warnings in Oklahoma, 2008Freeze Warnings in Arkansas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.